The pain reliever acetaminophen is one of the safest and most effective drugs on the market. It's often recommended instead of aspirin as a day-to-day pain reliever because it's much easier on the stomach than other over-the-counter options and is considered safe when taken properly.
But taken in too high a dose, acetaminophen can damage the liver and perhaps cause liver failure.
The January issue of Mayo Clinic Women's HealthSource covers safety concerns and proposed changes in maximum doses.
Over-the-counter acetaminophen often is associated with the brand-name drug Tylenol. It's also present in other products to treat headaches, cold and flu symptoms, sinus problems, sleeplessness, arthritis and menstrual cramps. Acetaminophen also is an active ingredient in some prescription pain medications including some preparations of oxycodone (Percocet) and hydrocodone (Vicodin). On prescription products, acetaminophen often is abbreviated as "APAP."
With so many medications containing acetaminophen, it's easy to take too much of the drug without realizing it. The Food and Drug Administration is considering changes that would help reduce the risk of overdoses, which cause 56,000 emergency room visits, 26,000 hospitalizations and 500 deaths each year in the United States. Proposals include:
- Lowering the maximum daily dosage to 2,600 milligrams (mg). Currently, the maximum daily recommended dose is 4,000 mg. However, research suggests that 4,000 mg of acetaminophen in a 24-hour period is toxic in some adults.
- Reducing dosage strength. Many nonprescription acetaminophen products contain 500 mg of the drug per capsule or tablet, with a single dose not to exceed 1,000 mg. Proposed measures suggest that pills or tablets contain no more than 325 mg of acetaminophen with a maximum single dose of 650 mg.
- Eliminating combination prescription medications by prescribing narcotic drugs and acetaminophen separately.
Adults who drink heavily or already have liver damage may be particularly susceptible to acetaminophen-induced liver problems. Early signs and symptoms include loss of appetite, nausea and vomiting -- which can easily be mistaken for the flu or other conditions. However, within a few days, liver damage can progress to liver failure. Symptoms indicating that medical attention is needed include a yellowing of the eyes or skin, tenderness in the upper abdomen, and disorientation or confusion. Liver failure caused by acetaminophen is life threatening. Often, it can be treated with medications used to reverse poisoning.
SOURCE Mayo Clinic Women's HealthSource